Augmentation & Rebound
Restless Legs Syndrome can be a complicated disorder and treatment may not be straightforward in many cases. The issue is also complicated by the fact that many doctors are not fully aware of the side effects related to the commonly prescribed drugs for RLS. Only three drugs are licensed for treatment of RLS, and unlicensed treatments, are often used based on clinical experience as well as literature reports. The common treatments, using dopamine replacement therapy (commonly dopamine agonists and levodopa preparations such as Ropinirole, Pramipexole, and the Rotigotine patch) may lead to complications. These problems are still poorly understood but need to be recognised in clinic.
One such problem is Augmentation, which also overlaps with the phenomenon of Rebound. Augmentation means an increase in the severity of RLS symptoms, not an increase in medication dosage.
WHAT ARE THE SYMPTOMS
- Have you been on the drug treatment for at least a few weeks?
- Have the symptoms become more severe since you started the medication?
- Are the symptoms starting earlier in the day?
- Do the symptoms come on quicker after the start of rest/inactivity?
- Have the symptoms spread to other parts of the body? (e.g. arms, hands, trunk, head)
- Is your regular medication dose no longer working?
Augmentation is a complex and poorly understood phenomenon that is characterised by the earlier onset of symptoms - around the time of the next scheduled dose of the drug used to treat RLS – and is associated with an increase in the overall severity of symptoms of RLS. The condition appears to start at a faster rate when one is resting and often the upper limbs and truck (with or without the head and chin) may be involved, in contrast to the beginning of the problem when legs are the main limb involved. Augmentation can happen within weeks of starting dopaminergic drugs. It should not be confused with drug tolerance, where higher doses of a drug are needed to maintain the same effect.
Augmentation rates appear to be greater the higher the dose of any given drug and the longer the duration of treatment. For Pramipexole and Ropinirole, this occurs in about 40% to 70% of patients during a 10-year period or at an annual rate of 8% per year during the first 8 years of use. Rates may be lower with the Rotigotine patch, but only where it is used as first dopaminergic treatment. It is for this reason that, in the UK, starting treatment with a dopamine agonist and/or levodopa should be avoided as the standard treatment strategy. Severe Augmentation may lead to a state of utter exhaustion, characterised by sleeplessness, confusion, headaches, severe symptoms of RLS, as well as constant agitation and suicidal ideation. Opioids are not known to cause augmentation but there have been reports of augmentation with Tramadol. Low body iron stores (as measured by serum ferritin) is also a risk factor. Levels below 100mg per litre increase the risk of augmentation.
If augmentation is mild, the drug dose may be split, but if augmentation is severe, the drug should be tapered down very slowly. Dopamine agonists should never be discontinued abruptly as serious withdrawal effects can occur.
The Rebound phenomenon involves the emergence of RLS symptoms early in the morning or late at night. This often relates to the drug used to treat RLS (the drug's effects last for a short duration) and can be counteracted by using a controlled-release or longer half-life agent at night.
All dopamine agonists are now available in a prolonged release format and one of them can be used continuously by using the Rotigotine patch – these may be effective in counteracting Augmentation and Rebound to some extent. However, in many cases one may have to ensure that the patient comes off dopaminergic drugs completely, however painful this may be. Alternative treatment strategies could be used such as non dopamine drugs e.g. Gabapentin, anti-epileptic drugs and powerful painkillers such as Tramadol, or in some cases opiate drugs. These however can only be prescribed with specialist supervision. Sometimes a combined approach is required with input from a specialist psychologist or a psychiatrist to manage the severe anxiety state that occurs with Augmentation.